Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 87, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2014, 5:31 PM EDT for Burke County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2014, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 28, 2014, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS52 KCAE 282131
SVRCAE
GAC033-282215-
/O.NEW.KCAE.SV.W.0087.140728T2131Z-140728T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 615 PM EDT
* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF SARDIS...OR 11 MILES SOUTHEAST OF WAYNESBORO...AND
MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS AND GIRARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3294 8182 3294 8190 3295 8195 3313 8189
3310 8165 3309 8165 3310 8160 3306 8157
3305 8154 3291 8176
TIME...MOT...LOC 2131Z 282DEG 25KT 3302 8182
$$
HC1 follow-up statement
698
WWUS52 KCAE 282149
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON JUL 28 2014
GAC033-282215-
/O.CON.KCAE.SV.W.0087.000000T0000Z-140728T2215Z/
BURKE GA-
549 PM EDT MON JUL 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BURKE COUNTY...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GIRARD...OR 17 MILES NORTH OF SYLVANIA...MOVING EAST AT
30 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3298 8179 3310 8167 3310 8165 3309 8165
3310 8160 3306 8157 3305 8154 3294 8171
TIME...MOT...LOC 2149Z 282DEG 25KT 3299 8167
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:29 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 1:29 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 129 PM EDT MON JUL 28 2014 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH OUR REGION LATE TODAY. COOLER AND DRIER AIR WILL ENTER OUR REGION BEHIND THE FRONT FOR TUESDAY AND WEDNESDAY. MOISTURE WILL RETURN TO THE REGION LATE IN THE WEEK AND INTO THE WEEKEND...ALLOWING FOR A CHANCE OF SHOWERS THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 17Z RADAR QUIET WITH SURFACE COLD FRONT NOW IN UPSTATE SC. HRRR/CAE LOCAL WRF MODELS SHOW CONVECTIVE ACTIVITY BEGINNING BY MID AFTERNOON IN THE MIDLANDS...SPREADING EAST TOWARD THE COAST AND INTENSIFYING AS THE AFTERNOON WEARS ON. MAV/MET GUIDANCE GIVES SLIGHT CHANCE POPS THIS AFTERNOON...LITTLE HIGHER SOUTHEASTERN THIRD. ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH STEEP LOW LEVEL LAPSE RATES... INVERTED V SOUNDINGS AND 30+ KNOT 850 WIND. SPC INCLUDES EASTERN CLARENDON...ORANGEBURG AND BAMBERG COUNTIES IN THE SLIGHT RISK AREAS...THIS HAS SHIFTED A LITTLE FARTHER EAST AND SOUTH THAN PREVIOUS OUTLOOK. DAMAGING WIND AND LARGE HAIL POSSIBLE WITH CONVECTION FAR EAST...GENERAL THUNDER ELSEWHERE. PRECIP SHUTS OFF EARLY THIS EVENING WITH THE FRONT MOVING OFF SHORE AROUND 06Z. HIGH TEMPERATURES THIS AFTERNOON WILL BE MIDDLE 90S...LOWS OVERNIGHT MID TO UPPER 60S...MODEL BLEND REASONABLE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... FAIR WEATHER. FRONT WILL PUSH OFFSHORE TUESDAY. AN UNSEASONABLY DEEP UPPER TROUGH OVER THE E CONUS WILL DIRECT COOLER AND DRIER AIR INTO OUR REGION THROUGH WEDNESDAY...WITH WEAK HIGH PRESSURE CENTER BUILDING INTO THE MID ATLANTIC. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS WE ENTER INTO THE LONGER TERM PERIOD...THE MAIN UPPER TROUGH AXIS WILL RETROGRADE WESTWARD...WHICH WILL PUT THE AREA UNDER A MORE SOUTHWESTERLY UPPER FLOW...ALONG WITH ALLOWING A WEAK ONSHORE FLOW TO DEVELOP OFF THE ATLANTIC. THIS WILL BRING MOISTURE BACK INTO THE REGION...ALLOWING FOR AN INCREASE IN RAIN CHANCES ONCE AGAIN AS WE ENTER INTO THE WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... MAINLY VFR THROUGH THE PERIOD. BEST CHANCE FOR CONVECTION WILL BE MONDAY AFTERNOON THROUGH EVENING 18Z-24Z AS A COLD FRONT CROSSES THE TAF SITES. AN UNSTABLE ATMOSPHERE COUPLED WITH FRONTAL LIFTING THIS AFTERNOON WILL CAUSE SCATTERED THUNDERSTORM DEVELOPMENT AFTER 18Z. THIS CONVECTION SHOULD INTENSIFY EAST OF CAE/CUB...AND MAYBE JUST EAST OF DNL/AGS. HAVE INDICATED VCTS FOR OGB 21Z-24Z GIVEN UNCERTAINTY OF TIMING AND COVERAGE. WESTERLY WINDS GENERALLY 10 TO 15 KNOTS WITH GUSTS 20 TO 25 KNOTS THIS AFTERNOON BEFORE BECOMING NORTHWESTERLY 5 TO 10 KNOTS BEHIND THE COLD FRONT THIS EVENING. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE FRIDAY AS MOISTURE RETURNS DUE TO AN EASTERLY FLOW OFF THE ATLANTIC. && .CLIMATE... A COMBINATION OF WIND AND HIGH CLOUDINESS PROVIDED WARM MIN TEMPS THIS MORNING...82 AT CAE AND 80 AT AGS. RECORD HIGH MIN TEMPERATURE FOR JUL 28TH AT COLUMBIA IS 78 DEGREES LAST SET IN 1936. AT AUGUSTA...THE RECORD HIGH MIN TEMPERATURE FOR JULY 28TH IS 82...ALSO SET IN 1936. LOW TEMPERATURES FOR THE CALENDAR DAY ARE EXPECTED TO BE REACHED AT MIDNIGHT EST..OR 100 AM EDT...TONIGHT AS COOLER AIR ENTERS THE REGION BEHIND A COLD FRONT. SO...SOME UNCERTAINTY AS TO WHETHER THE DAILY HIGH MIN TEMP RECORD FOR THE CALENDAR DAY OF JULY 28TH WILL BE TIED OR BROKEN AT CAE. CURRENT INDICATIONS ARE THAT TEMPS WILL FALL INTO THE MID TO UPPER 70S AT CAE BY 100 AM EDT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 28, 3:22 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 322 AM EDT MON JUL 28 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 322 AM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE POTENTIAL EXISTS TODAY FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS DURING THE AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE MAIN THREAT FROM THE STORMS SHOULD BE DAMAGING WINDS...ALONG WITH HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT TODAY.
In the hours before
Special weather statement, Jul 28, 5:22 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT MON JUL 28 2014
GAZ077-282200-
BURKE-
522 PM EDT MON JUL 28 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
600 PM EDT...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHWEST OF SARDIS...MOVING EAST AT 30
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS AND GIRARD...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3292 8178 3294 8182 3294 8188 3294 8190
3296 8202 3314 8197 3309 8160 3308 8159
3304 8154 3291 8177
TIME...MOT...LOC 2121Z 282DEG 25KT 3303 8189
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:22 PM EDT | Special Weather Statement | CAE | Burke | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.